Page 1 of 1 [ 5 posts ] 

para_ming
Emu Egg
Emu Egg

Joined: 26 Jul 2022
Age: 43
Gender: Female
Posts: 1

26 Jul 2022, 1:16 pm

Hi!
my best friend’s husband is neurodiverse and is undergoing chemo and radiation for a tongue/throat cancer. He’s midway through and things have gotten pretty rough. Some of it is standard cancer treatment side-effects, while other stuff is specifically related to his high-sensitivity.

We understand that going through the challenge of cancer is difficult, but can only imagine how disruptive it is for him to have his world and bearings turned upside down and inside out like this. Which is why I have turned to this forum:

Have any of you been through something similar? What was helpful and how can we best help and support him. He still has 2-3 weeks to go and has now been admitted to hospital for a feeding tube and Dilaudid.

Thanks in advance!



kraftiekortie
Veteran
Veteran

User avatar

Joined: 4 Feb 2014
Gender: Male
Posts: 85,161
Location: Queens, NYC

26 Jul 2022, 7:22 pm

There’s a guy here, very prominent, who has been through something similar.



goldfish21
Veteran
Veteran

User avatar

Joined: 17 Feb 2013
Age: 40
Gender: Male
Posts: 17,313
Location: Vancouver, BC, Canada

26 Jul 2022, 8:42 pm

Every cancer patient And nd person are different.

Also, the effects of various cancer treatments fluctuate wildly on the same patient, too. Like foods that make someone vomit one day, they can eat no problem then next. Etc.

So, best anyone can do is whatever is comfortable for him in that particular moment. That’s it that’s all.


_________________
No :heart: for supporting trump. Because doing so is deplorable.


IsabellaLinton
Veteran
Veteran

User avatar

Joined: 1 Nov 2017
Gender: Non-binary
Posts: 49,544

26 Jul 2022, 9:12 pm

Dilaudid is awful stuff, meaning it could cause hallucinations. :( Be prepared for a sensory onslaught.

I've spent a LOT of time in hospitals as a patient. My mum was just in hospital for five weeks. They gave her Dilaudid and she thought she was in a drug den in New Orleans. She also got really itchy from it.

The worst of it for me is the sensory disruption, like beeping machines, bright lights, interrupted sleep, bad mattresses, bad pillows, uncomfortable gowns, noisy staff in the hallway, nasty smells, etc. It drives me nearly insane.

I'd recommend taking as many familiar products as possible - his pyjamas, slippers, sheets, blankets, pillows, towels for sponge baths, his own skin care products, etc. Some people even take a foam mattress topper if that's allowed. Take familiar things from home that he can touch or look at, like photos, books, or knick-knacks --- not a bunch of new balloons or flowers. I always pack a sensory toolkit of things I'll want to smell to help calm me (I'm into PlayDoh), and a little CD player or radio with music I like (I guess today people would use their phone with earphones but I don't do that). Earplugs to block the beeping machines. A dim table lamp. A blindfold for overhead lights at night if needed. Something to cuddle like a comfort object. A fidget ring or object. Something to occupy his mind like a rubix cube or book of puzzles.

Also, let the hospital know he has SPD (Sensory Processing Disorder) and see what else they can accommodate. Usually they can shut off the beeping noises and put the patient in a quieter area with better lighting.



CockneyRebel
Veteran
Veteran

User avatar

Joined: 17 Jul 2004
Age: 47
Gender: Male
Posts: 108,181
Location: On a special base where the Christmas soldiers of the world live

26 Jul 2022, 11:37 pm

I hope that things improve your your best friend and her husband.


_________________
Oberfeldwebel

Age: 47
Gender: Non-Binary
Pronouns: He/Him/His
IQ: 86 and I use all 86 of them.